Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 127, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 8:29 PM CDT for Platte County, Missouri; Atchison County, Leavenworth County, Wyandotte County, Kansas. It was in force for 46 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 8:29 PM CDT (01:29 UTC)
- Expired
- Jun 17, 2017, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:50 PM CDT | TSTM WND GST 60 | Leavenworth, KS | |
| Jun 17, 8:51 PM CDT | TSTM WND DMG | Lansing, KS | POWERLINES DOWN IN LANSING WITH A BLOWN TRANSFORMER. |
| Jun 17, 8:51 PM CDT | TSTM WND DMG | Lansing, KS | POWERLINES DOWN IN LANSING WITH A BLOWN TRANSFORMER. POWER POLE BROKE IN HALF. |
| Jun 17, 8:52 PM CDT | TSTM WND GST 52 | 1 Ene Leavenworth, KS | MEASURED AT THE EM'S OFFICE. |
| Jun 17, 8:56 PM CDT | TSTM WND GST 50 | Platte City, MO | WEST OF HIGHWAY N. |
| Jun 17, 8:59 PM CDT | TSTM WND GST 60 | 1 S Platte City, MO | SOUTH OF PLATTE CITY ON HIGHWAY N. |
| Jun 17, 9:07 PM CDT | TSTM WND GST 75 | Riverside, MO | WENT ON FOR 3-4 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.9
The text
As transmitted.
659
WUUS53 KEAX 180129
SVREAX
KSC005-103-209-MOC165-180215-
/O.NEW.KEAX.SV.W.0127.170618T0129Z-170618T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT SAT JUN 17 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Wyandotte County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
Southeastern Atchison County in northeastern Kansas...
Platte County in west central Missouri...
* Until 915 PM CDT
* At 828 PM CDT, a severe thunderstorm was located near Easton, or 9
miles west of Leavenworth, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Leavenworth, Lansing, Atchison, Parkville, Platte City, Basehor,
Riverside, Weatherby Lake, Weston, Kansas City Kansas, Kansas City,
Lake Waukomis, Edgerton, Dearborn, Camden Point, Ferrelview, Platte
Woods, Northmoor, Easton and Houston Lake.
This includes the following highways...
Interstate 70 in Missouri near mile marker 0.
Interstate 70 in Kansas near mile marker 423.
Interstate 29 between mile markers 4 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9518 3954 9516 3954 9497 3953 9497
3953 9460 3911 9461 3916 9518
TIME...MOT...LOC 0128Z 280DEG 45KT 3929 9509
HAIL...1.50IN
WIND...60MPH
$$
Hawblitzel3 follow-up statements
378
WWUS53 KEAX 180142
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
842 PM CDT SAT JUN 17 2017
KSC005-180152-
/O.CAN.KEAX.SV.W.0127.000000T0000Z-170618T0215Z/
Atchison KS-
842 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3939 9517 3942 9505 3942 9498 3944 9498
3945 9500 3953 9490 3953 9460 3911 9461
3916 9518
TIME...MOT...LOC 0142Z 280DEG 45KT 3926 9486
$$
KSC103-209-MOC165-180215-
/O.CON.KEAX.SV.W.0127.000000T0000Z-170618T0215Z/
Wyandotte KS-Leavenworth KS-Platte MO-
842 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN WYANDOTTE...LEAVENWORTH AND PLATTE COUNTIES...
At 842 PM CDT, a severe thunderstorm was located over Lansing, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Leavenworth, Lansing, Parkville, Platte City, Basehor, Riverside,
Weatherby Lake, Weston, Kansas City Kansas, Kansas City, Lake
Waukomis, Edgerton, Dearborn, Camden Point, Ferrelview, Platte Woods,
Northmoor, Easton, Houston Lake and Tracy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9517 3942 9505 3942 9498 3944 9498
3945 9500 3953 9490 3953 9460 3911 9461
3916 9518
TIME...MOT...LOC 0142Z 280DEG 45KT 3926 9486
HAIL...1.00IN
WIND...60MPH
$$
Hawblitzel343
WWUS53 KEAX 180154
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
854 PM CDT SAT JUN 17 2017
KSC103-209-MOC165-180215-
/O.CON.KEAX.SV.W.0127.000000T0000Z-170618T0215Z/
Wyandotte KS-Leavenworth KS-Platte MO-
854 PM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN WYANDOTTE...CENTRAL LEAVENWORTH AND PLATTE COUNTIES...
At 854 PM CDT, severe thunderstorms were located along a line
extending from near Camden Point to near Basehor, moving east at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Leavenworth, Lansing, Parkville, Platte City, Basehor, Riverside,
Weatherby Lake, Weston, Kansas City Kansas, Kansas City, Lake
Waukomis, Edgerton, Dearborn, Camden Point, Ferrelview, Platte Woods,
Northmoor, Houston Lake, Tracy and Fairmount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9494 3953 9478 3953 9460 3911 9461
3916 9518 3931 9517
TIME...MOT...LOC 0154Z 290DEG 25KT 3940 9468 3916 9488
HAIL...<.75IN
WIND...60MPH
$$
Hawblitzel204
WWUS53 KEAX 180212
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
912 PM CDT SAT JUN 17 2017
KSC103-209-MOC165-180222-
/O.EXP.KEAX.SV.W.0127.000000T0000Z-170618T0215Z/
Wyandotte KS-Leavenworth KS-Platte MO-
912 PM CDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WYANDOTTE...CENTRAL
LEAVENWORTH AND PLATTE COUNTIES WILL EXPIRE AT 915 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3939 9494 3953 9478 3953 9460 3911 9461
3916 9518 3931 9517
TIME...MOT...LOC 0212Z 280DEG 45KT 3936 9441 3912 9461
$$
HawblitzelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 17, 6:43 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jun 17 2017
.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017
Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.
The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.
Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 643 PM CDT SAT JUN 17 2017
VFR conditions currently prevail across all the terminals along
the Missouri-Kansas state line; but a front settling through the
region, currently in the vicinity of KC to Kirksville, will
develop storms this evening that will effect the KC terminals
south, and might glance the KSTJ terminal in NW MO also. Activity
should push through rather quickly leaving only the only issue
being winds, which will veer to the north behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060-103>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ028-029-037-043-
053-054.
&&
Discussion...Welsh
Aviation...CutterHazardous weather outlook, Jun 17, 4:53 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 453 AM CDT Sat Jun 17 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 453 AM CDT Sat Jun 17 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are expected to develop this afternoon and will increase in coverage and intensity as they move southward this evening. Strong straight line winds and hail are the main threats, but an isolated tornado cannot be ruled out. Very hot and humid conditions will result in dangerous heat indices in the 100-110 degree range this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Storm chances and heat return Tuesday and linger through the rest of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| Jun 17, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 52 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | EAX | Clay, Clinton, Jackson, Platte | 3 hr |
| Jun 17, 9:34 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Jun 17, 9:38 PM CDT | Severe Thunderstorm Warning | EAX | Jackson, Johnson, Lafayette, Ray | 52 min |
| Jun 17, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 5 min |
| Jun 17, 9:49 PM CDT | Tornado Warning | EAX | Lafayette | 26 min |
| Jun 17, 10:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 53 min |
| Jun 17, 10:16 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 51 min |
| Jun 17, 10:40 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph, Saline | 36 min |
| Jun 18, 9:00 AM CDT | River Flood Warning | EAX | Carroll | 47 hr |
| Jun 18, 10:03 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 63 hr |
| Jun 18, 2:31 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 61 hr |
| Jun 17, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 45 min |
| Jun 17, 9:02 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.